Skip to main content
eScholarship
Open Access Publications from the University of California

Delayed presentation of toxic epidermal necrolysis-like cutaneous acute graft-versus-host disease in the setting of recent immunosuppressant discontinuation.

  • Author(s): Goyal, Parul K Kathuria
  • Xu, Shuai
  • Choi, Jennifer
  • et al.
Creative Commons 'BY-NC-ND' version 4.0 license
Abstract

Acute graft-versus-host disease (GvHD) is a process that classically has been defined as occurring less than 100 days after stem cell transplant. When Stage IV cutaneous acute GvHD occurs outside this window, it can be difficult to distinguish clinically from toxic epidermal necrolysis (TEN). A 50-year-old man with diffuse large B-cell lymphoma who had undergone an allogeneic stem cell transplant 20 months previously was admitted for neutropenic septic shock. He developed a slowly progressing macular/papular eruption with multiple tender bullae found to be consistent with TEN-like Stage IV cutaneous acute GvHD on biopsy. It was discovered that the patient’s maintenance immunosuppression had been completely discontinued one month prior to admission in preparation for clinical trial enrollment, causing a late presentation of cutaneous acute GvHD. This case provides particular insight into the diagnosis and management of late-presenting acute GvHD given that it is the first reported case of Stage IV cutaneous acute GvHD more than 12 months after stem cell transplant. In the setting of decreased immunosuppression in a patient with a history of a stem cell transplant, acute graft-versus-host disease must be considered regardless of the time that has elapsed since transplant.

Main Content
Current View